Michigan, 2006

Hail in Michigan, September 6, 2006

September 6, 2006 · NWS GRR · 10 events in 8 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
$50,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 6, 11:24 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 6, 11:24 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1224 PM EDT WED SEP 6 2006

.UPDATE...
MORNING FOG HAS BURNED OFF WITH MOSTLY SUNNY SKIES IN PLACE. A FEW
CU ARE BEGINNING TO FORM AND EXPECT THIS TREND TO CONTINUE. SCT-BKN
CUMULUS SHOULD DEVELOP THROUGH THE COURSE OF THE AFTERNOON. MAIN
CONCERN THIS AFTERNOON IS WHETHER OR NOT WE HAVE A CHANCE AT
CONVECTION. BOTTOM LINE IS...FEEL CHANCES ARE SLIM AND THEREFORE
DECIDED TO LEAVE THE 20 POPS IN THE FORECAST. PLENTY OF INSTABILITY
IS PRESENT WITH MODIFIED (75/58 T/TD) DTX AND GRB SOUNDINGS YIELDING
CAPES APPROACHING 2000 J/KG AND LI/S NEAR -7 C. PROBLEM WILL BE A
FOCUS. YESTERDAY WE HAD THE AID OF THE UPPER LOW. TODAY WE HAVE
RIDGING BUILDING IN AT 850MB/S. THERE IS A WEAK BOUNDARY DROPPING
SOUTH AND THIS MAY BE A FOCUS. ZONES SENT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE
Hazardous weather outlook, Sep 6, 11:15 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT WED SEP 6 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-071015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1215 PM EDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
ACROSS SOUTHWEST MICHIGAN. THE PROBABILITY OF STORMS IS QUITE SMALL.
SEVERE THUNDERSTORMS ARE NOT EXPECTED. BRIEF HEAVY RAIN...CLOUD TO
GROUND LIGHTNING STRIKES AND PEA SIZE HAIL WOULD BE THE MAIN
THREATS. A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL UP TOWARD
ONE HALF TO THREE QUARTERS OF AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 5 FEET ON THURSDAY NIGHT
AS WINDS INCREASE OUT OF THE SOUTHWEST. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE FRIDAY AFTERNOON AND NIGHT AS A COLD FRONT
DROPS SOUTH FROM CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE DUKE

The radar

The Grand Rapids radar (KGRR), 73 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Muskegon

When
September 6, 1:15 PM EST
Where
Muskegon County, Holton
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.417, -86.083

The broadcast media reported seven eighths inch diameter hail in Holton.

Hail, Newaygo

When
September 6, 2:00 PM EST
Where
Newaygo County, Grant
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.333, -85.817

Three quarters inch diameter hail was reported by the media six miles west of Grant.

Hail, Mecosta

When
September 6, 2:57 PM EST
Where
Mecosta County, Stanwood
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -85.450

Law enforcement reported three quarters inch diameter hail five miles north of Stanwood.

Hail, Mecosta

When
September 6, 3:25 PM EST
Where
Mecosta County, Morley
Measured
1 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.483, -85.450

One inch diameter hail was reported in Morley.

Hail, Kent

When
September 6, 3:57 PM EST to 4:12 PM EST
Where
Kent County, Kentwood
Measured
1 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.933, -85.750

Three quarters to one inch diameter hail was reported across portions of southern Kent county.

Hail, Ionia

When
September 6, 4:01 PM EST
Where
Ionia County, Ionia
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.983, -85.067

The broadcast media reported three quarters inch diameter hail in Ionia.

Hail, Newaygo

When
September 6, 4:45 PM EST
Where
Newaygo County, Fremont
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.467, -85.950

Three quarters inch diameter hail was reported by the public four miles west of Fremont.

Hail, Barry

When
September 6, 5:45 PM EST
Where
Barry County, Doster
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.467, -85.533

The public reported three quarters inch diameter hail three miles east of Doster.

Hail, Calhoun

When
September 6, 5:59 PM EST
Where
Calhoun County, Springfield
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.333, -85.233

A trained spotter reported three quarters inch diameter hail in Springfield.

Hail, Kalamazoo

When
September 6, 6:40 PM EST
Where
Kalamazoo County, Vicksburg
Measured
0.88 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -85.533

Seven eighths inch diameter hail was reported in Vicksburg where it briefly covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532310, 5532311, 5532312, 5532313, 5532314, 5532315, 5532316, 5532317, 5532318, 5532319.